Hail, Meade
- When
- August 30, 12:00 PM MST
- Where
- Meade County, 2.88 mi SE of Piedmont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.198, -103.352
A supercell thunderstorm developed near Piedmont and moved slowly southeastward across the Rapid City area and the eastern foothills of the Black Hills. The storm produced very large hail, which caused significant property damage from Johnson Siding and Hisega to Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed near Piedmont and moved slowly southeastward across the Rapid City area and the eastern foothills of the Black Hills. The storm produced very large hail, which caused significant property damage from Johnson Siding and Hisega to Rapid City. The storm also spawned a very brief tornado over prairie land east of Hermosa. Runoff from the slow moving thunderstorm caused street flooding in Rapid City and Rapid Creek to quickly rise into the greenway through town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 30, 10:30 AM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1130 AM MDT FRI AUG 30 2013 .UPDATE... ISSUED AT 1000 AM MDT FRI AUG 30 2013 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW ACROSS THE BLACK HILLS AREA. UPPER LEVEL ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION. RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS. SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MAINLY SUNNY ACROSS THE AREA RIGHT NOW...WITH SOME MID CLOUDS OVER SOUTHWESTERN SD. A FEW LIGHT SHOWERS HAVE BEEN NOTED WITH THE CLOUDINESS THIS MORNING...BUT ARE GENERALLY DISSIPATING AT THIS POINT. TEMPS ARE IN THE MID 70S TO MID 80S THIS HOUR WITH SOUTH-SOUTHEAST WINDS TO THE EAST OF THE TROF...SOUTH TO SOUTHWEST OVER NORTHEASTERN WY. DEWPOINTS ARE IN THE LOW TO MID 50S TO THE WEST OF THE TROF...UPPER 50S TO MID 60S TO THE EAST. THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO THE EAST LATER TODAY. THIS TROF...ALONG WITH WEAK UPPER LEVEL SUPPORT...WILL LIKELY BE THE MAIN TRIGGERS FOR ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON. DEVELOPMENT IS POSSIBLE BY EARLY AFTERNOON OVER THE BLACK HILLS AREA AS ATMOSPHERE CONTINUES TO DESTABILIZE. THE BEST INSTABILITY IS PROGGED TO BE EAST OF THE TROF OVER THE SD PLAINS...WHERE CAPE VALUES OF 1000 TO 2000 J/KG ARE PROGGED. LOW LEVEL SHEAR STILL LOOKS RELATIVELY WEAK...BUT MOST FAVORABLE FOR STRONGER STORMS FROM THE BLACK HILLS NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT THIS AFTERNOON WILL ERODE THE CAP OVER A GOOD PORTION OF THE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND TO THE EAST OF THE TROF ACROSS MUCH OF WESTERN SD. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND EVENING. ACTIVITY WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT. HAVE UPDATED FORECAST TO RAISE POPS A BIT ACROSS THE BLACK HILLS AND PORTIONS OF WESTERN SD THIS AFTERNOON AND EVENING...BUT ACTIVITY SHOULD STILL BE ISOLATED TO WIDELY SCATTERED IN GENERAL. ALSO MADE SOME MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPS FOR TODAY. HIGHS STILL LOOK TO BE IN THE 90S ACROSS THE PLAINS...WITH MID TO UPPER 80S OVER THE BLACK HILLS. && .SHORT TERM...TODAY THROUGH SATURDAY NIGHT ISSUED AT 300 AM MDT FRI AUG 30 2013 WATER VAPOR IMAGERY SHOWS UPPER RIDGING OVER THE CENTRAL TO NORTHERN PLAINS...AND INTO CENTRAL CANADA. AN UPPER LOW IS MOVING ONSHORE THE CANADIAN PACIFIC COAST. THE MAIN AXIS OF THE RIDGE IS STRETCHING ACROSS THE NORTHERN HIGH PLAINS...WITH A SERIES OF WAVES PUSHING THROUGH THE WEST/SOUTHWEST FLOW WEST OF THE CWA. AT THIS TIME ONE OF THOSE WAVES IS CROSSING THE CWA BRINGING ISOLATED ELEVATED SHOWERS OVER EASTERN WYOMING...BUT MUCH OF THE PRECIP IS EVAPORATING BEFORE HITTING THE GROUND. SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE FROM MINNESOTA TO WESTERN SOUTH DAKOTA/NEBRASKA...AND A STRENGTHENING CANADIAN SURFACE LOW NORTH OF MONTANA. UPPER FLOW WILL GENERALLY BE ZONAL TODAY AS THE BROAD UPPER RIDGE AXIS BEGINS FLATTENING IN RESPONSE TO THE APPROACHING PACIFIC LOW. A SERIES OF SUBTLE WAVES ACROSS THE GREAT BASIN WILL PUSH THEIR WAY TO THE CWA BY LATE THIS AFTERNOON INTO THE EVENING. HIGH PRESSURE OVER THE AREA WILL SLIDE EASTWARD THIS MORNING SETTING UP RETURN FLOW ACROSS WESTERN SOUTH DAKOTA. LOOKS TO BE ANOTHER WARM DAY ACROSS THE AREA...BUT FORECAST 700/850 MB TEMPS SUGGEST NOT AS HOT AS THE LAST FEW DAYS. STILL EXPECTING HIGHS IN THE MID TO UPPER 90S ACROSS CENTRAL SD. INCREASING THETA E WILL RESULT IN BETTER INSTABILITY TODAY...WITH SBCAPE OF 1500 J/KG AND AN ERODING CAP IN THE AFTERNOON. SHEAR WILL BE LACKING TODAY...BUT WILL BE INCREASING THIS EVENING AS A LOW LEVEL JET SETS UP. BY THIS TIME THE BULK OF ACTIVITY WILL BE WANING SO WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD STILL BECOME SEVERE TOWARD EVENING. THE UPPER LOW WILL PUSH EASTWARD SATURDAY SKIMMING THE CONUS BORDER OF MONTANA AND NORTH DAKOTA. SURFACE LOW PRESSURE WILL SLIDE EASTWARD INTO ONTARIO...WITH A COLD FRONT CROSSING THE AREA THROUGH THE DAY. COOLER AND DRIER AIR FILTERING INTO NORTHEAST WYOMING AND FAR WESTERN SD WILL END ANY CHANCE FOR STORMS SATURDAY. BUT HEATING AHEAD OF THE FRONT OVER CENTRAL SD WILL LEAVE SMALL CHANCES FOR STORMS SATURDAY AFTERNOON. THERE ARE STILL DIFFERENCES IN THE TIMING OF THIS FRONT...WHICH MAKES MAX TEMPS TRICKIER...AND ALSO THE POTENTIAL LOCATION OF STORM DEVELOPMENT. WILL LEAVE SLIGHT CHANCE POPS IN ACROSS CENTRAL SD...AND KEEP THE CWA DRY SATURDAY EVENING AS BOTH THE GFS/NAM SHOW THE FROPA CLEARING THE AREA BY OR SHORTLY AFTER 00Z. NORTHWEST WINDS BEHIND THE FRONT WILL BE BREEZY AT 15 TO 25 MPH WITH HIGHER GUSTS. CLEARING SKIES...CALMING WINDS...AND TEMPS DROPPING INTO THE 50S TO LOWER 60S ARE EXPECTED SATURDAY NIGHT. && .LONG TERM...SUNDAY THROUGH THURSDAY ISSUED AT 300 AM MDT FRI AUG 30 2013 AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK RESULTING IN MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH AMERICA. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON ISSUED AT 1124 AM MDT FRI AUG 30 2013 VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TSRA WILL DEVELOP THIS AFTERNOON/EVENING. SOME THUNDERSTORMS MAY BE STRONG WITH HAIL AND ERRATIC WINDS. A COLD FRONT WILL WILL CROSS THE AREA ON SATURDAY FOLLOWED BY GUSTY NORTHWEST WINDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...26 SHORT TERM...13 LONG TERM...HELGESON AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 918 AM MDT FRI AUG 30 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 918 AM MDT (1018 AM CDT) FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT FRI AUG 30 2013 SDZ024-026-028-031-072-073-301915- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1245 PM MDT FRI AUG 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE... CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 115 PM MDT... AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIEDMONT...OR 11 MILES NORTHWEST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELLSWORTH AFB... BOX ELDER... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 40 AND 67... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4433 10303 4408 10304 4411 10348 4432 10346 TIME...MOT...LOC 1845Z 268DEG 22KT 4423 10331 RICHARDS
The Rapid City radar (KUDX), 42 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
14 hail, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Softball size hail caused extensive property damage to buildings and vehicles along Norris Peak Road.
Hail damaged a vehicle and shingles on the house.
Hail to the size of golf balls fell at the Rapid City National Weather Service office and across much of east Rapid City.
Hail caused extensive damage to homes and vehicles on the west side of Rapid City.
Runoff from over an inch of rain in less than an hour caused street flooding in Rapid City with water levels reaching the top of the curbs on streets from West Boulevard to Mountain View Road. Several intersections were flooded, including West Main Street at Soo San Drive and West Boulevard at Saint Joseph Street.
Wind gusts were estimated at 60 mph.
A small tornado briefly touched down in a pasture east of Hermosa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472182, 472206, 472202, 472204, 472209, 472216, 472212, 476084, 472214, 472218, 474176, 472222, 472223, 472224, 472229, 472230, 476085, 472232.